Obesity and Bipolar Disorder: A Difficult Choice

obesity

Having attended numerous depression and bipolar support group meetings, I have heard one complaint from new people over and over again – weight gain. When the new person timidly asks if anyone else has experienced weight gain, the usual response is a lot of stifled laughter as nearly every person in the room raises a hand. According to researcher David J. Bond at the 2014 meeting of the International Society for Bipolar Disorders, “Up to 75% of people with bipolar disorder are overweight or obese, and these patients suffer more severe psychiatric symptoms than normal-weight patients. Obesity can cause more frequent depressions, more suicide attempts, lower response rates to pharmacotherapy, and greater inter-episode cognitive impairment.” This was reported in the May 19, 2014 edition of Bipolarnews.org

Anyone whose read this blog once or twice knows that I’ve struggled with weight my entire life, and the problem became much worse after beginning my regimen of bipolar meds. I didn’t just gain weight – I skyrocketed. I gained 75 pounds and my weight topped off at 303 pounds. After years of attempts to eat right and exercise I’ve lost around 50 pounds. While it feels better to have shed the weight I’ve lost, obesity is still a challenge.

We all know the risks involved with obesity: heart disease, cancer, diabetes to name a few. Now, according to Bond, obesity is associated with decreased total brain volume, and in children, decreased gray matter volume. Obesity increases the risk of cognitive impairment, and decreases memory, attention, and executive functioning. Obesity increases the risk of Alzheimer’s disease, as well as multiple sclerosis, Parkinson’s, and depression.

In a 2010 article by Tammy Worth of Health, as the number of atypical antipsychotics has soared, so has dramatic weight gain. In a 2007 study involving mice, researchers at John Hopkins University and the University of Vermont found that Zyprexa and another antipsychotic, clozapine (Clozaril), quadrupled the levels of a brain enzyme that spurs appetite. And a study in humans published in the journal Obesity earlier this year found that men who took Zyprexa for just two weeks increased their food intake by 18%, on average.

Hunger increase is not the entire problem. Many of those who saw no increased appetite still experienced weight gain. In these cases, metabolic changes—such as a rise in insulin resistance—may be responsible, says James Phelps, MD, a psychiatrist at Samaritan Health Services, in Corvallis, Ore.

Apparently there are those who gained as a result in increased appetite, those who experienced a change in their metabolism and then there are those, like me, who experience both. I was doomed.

As with anyone who’s overweight, people on antipsychotics who follow an intensive regimen of diet and exercise can slow and even reverse weight gain stemming from the drugs. But as some experts have pointed out, a program like that may be too much to ask from people who are depressed, mentally ill, or feeling sedated, a familiar side effect of antipsychotics.

What a sad choice to make; I choose medications to keep me balanced, but it’s at the risk of causing my body further damage – including my brain. The other option is not to take medication, and maybe have a healthier body. Even if I choose not to take my meds I’d be putting my body at risk. I have a voracious appetite when I’m depressed and certainly do not have the energy to exercise. At the other end of the scale, I have a history of risky behavior when manic.

I know a small number of people with bipolar disorder who do not take medication. They choose other methods to stay balanced. Sometimes they use natural herb remedies, meditation and other methods. As for me, stopping my meds is not an option. I remember my life too well before being properly medicated. I cannot take that risk.

Before I lost weight my physician suggested I have gastro-bypass surgery. Instead of the surgery I chose a healthy diet and exercise. Year’s later obesity is still a challenge as I’m still nearly 100 lbs overweight. Perhaps it’s time to consider the surgery again. My goal is to live a long healthy life and at this point I’m at a crossroads as to how that should be done.

  10 comments for “Obesity and Bipolar Disorder: A Difficult Choice

  1. May 15, 2014 at 06:36

    I am on Latuda and Depakene (same as depakote). I was losing weight before i was on treatement. began treatment this March and i have gained like 20 pounds in 2 months or what. more depressed now. feel so hungry all the time. i wish they would give us some meds for that too. how can u feel better looking like a cow?

    • Bradley
      May 15, 2014 at 09:54

      I feel your pain, Zephyr. I don’t look like a cow, but I sure feel like one.

  2. Bradley
    May 14, 2014 at 15:52

    Oh my, kat, I can’t believe you thought you were all alone on this. Glad I was able to shed some light.

  3. kat
    May 14, 2014 at 12:33

    you are so right-one does have to choose between overweight and non medicated. i gained weight when i started lithium, and a year later when i started seroquel, i gained even more. i have now gained 90 pounds in the 6 yrs i have been on them. and nothing i do helps the weight go down. i asked my primary doc for help, for whatever resources are available to me. she is referring me to physical therapy that is exercises developed specifically for me that will not only be exercise but will raise my metabolism. the pt will also create a diet/nutrition plan for me that will be lower calorie but actually will focus on increasing my metabolism as well. i am hopeful that i will lose some weight when i start this. the last 20 lbs i have gained have made me feel ill, short of breath, tired, and i just really need to lose some of it.

    thanks for touching on this topic. i was unaware how many are affected by the med weight gain and how that effects the usefulness of the meds. i have kind of felt that i was alone in that, and that somehow it was my fault for not being able to control my own weight.

  4. May 14, 2014 at 11:37

    I agree with Rose. My first experience with major weight gain occurred while taking Depakote. I gained about 40 pounds in the month and 1/2 I was on the drug. I now take Abilify and Seroquel, but there is a “benefit” in my diagnoses and medication regimen. I also have fairly severe ADD, and as a result am on Adderall which most people know is a stimulant containing amphetamines bound by a salt. My psychiatrist is a whiz with medication and has me on a dosage that not only controls the ADD, but helps with appetite (or lack thereof), and so it combats the weight gain so typical of the new anti-psychotics.

    I would never at this point consider going off my current treatment plan. I have before, and after a month, I was a disaster. I will never attempt that again. I am almost completely stable on a regimen of Abilify, Klonopin (PTSD), Adderall, and Seroquel. I am a mild, mixed episode manic depressive after years of violent mood swings. I live in a constant state of mixed episodes, but for me, that is stable. I am as manic as I am depressed, so I figure they cancel each other out.

    BTW, I have never been able to lose the last 15 or so pounds from the Depakote trial, and it has been about ten years. Even with no car, riding the bus, and walking miles every week, it has stuck with me. And I have been put on everything known to man. So, no I am sticking with what I have, and if that means a few extra pounds, then so be it. I really don’t feel any less intelligent than I already was before the meds 🙂

    • Bradley
      May 14, 2014 at 15:41

      I have no idea which of my meds are the culprits. I have a bit of a different mix in my cocktail compared to others because I’m prone to have seizures and some of the meds can lead to seizures. It’s good to see that you have some stability. I do to, which is why I have some reservations about speaking with my pdoc about attempting to change some of those that are known for being weight gainers. I’m in a quandary.

  5. May 14, 2014 at 11:13

    My first major experience with weight gain was with Depakote. My weight shot up like nobody’s business. Now it’s Zyprexa and I am constantly hungry, especially now that my pdoc added another 20 mg to combat this hypomanic/mixed episode I am having right now. I find myself ten times as hungry as with the lower dose. But, like you, I’m not about to stop taking my medication. I think people with bipolar can fool themselves into not needing prescription drugs, but without them, the symptoms don’t go away and stability is for naught.

    • Bradley
      May 14, 2014 at 11:26

      I agree, Rose. I know several people who brag that they don’t need drugs. All of them seemed pretty miserable to me.

  6. May 14, 2014 at 10:48

    Seroquel was my enemy for over a year. Working out six days a week and eating healthy did absolutely nothing. I asked to be taken off of it because of this but I haven’t found a better medication since.

    • Bradley
      May 14, 2014 at 11:24

      I’m not on Seroquel. I have no idea which drugs are affecting my weight. I see my pdoc tomorrow and he is concerned about my weight so I’m hoping we can come up with a game plan. I really want to avoid surgery

No Comments Make Me Sad

%d bloggers like this: